Drought, Valley
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor, April 2014 marked the 23rd-consecutive month during which drought of at least category D2 Severe intensity plagued some portion of this 24-county South Central Nebraska area, continuing one of the most notable droughts in decades.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, April 2014 marked the 23rd-consecutive month during which drought of at least category D2 Severe intensity plagued some portion of this 24-county South Central Nebraska area, continuing one of the most notable droughts in decades. However, some positive news occurred during April, as according to reports from nearly 50 NWS cooperative observers, and also taking into account radar-derived precipitation estimates, roughly 60% of the 24-county area observed at least slightly above normal April precipitation, and over 70% of the area ended up within 1 either side of normal April precipitation. In other words, even for the roughly 40% of the area that received below normal precipitation, most of these places received at least 1.50 for the month and thus were not bone dry . The majority of this precipitation fell during the latter one-third of the month, and stemmed the tide of what had been a concerningly-dry late fall, winter and early spring. In fact, for places such as Grand Island and Hastings, the roughly 5.5 month stretch from Nov. 6, 2013-April 22, 2014 went down as the 4th-driest on record in Grand Island (1.98 ) and 7th-driest in Hastings (2.42 ) between those particular dates out of 118 years of records. At several places, including Grand Island, Hastings and Kearney, April ended a streak of 5-consecutive months of at least slightly below normal precipitation. However, not everybody in the 24-county area benefited from sufficient April precipitation, as locations such as Ord airport recorded a 7th-consecutive month of below normal totals.
Despite the prevailing near-normal to slightly above normal April precipitation, the lingering influence of several prior months of predominantly dry conditions prompted only limited one-category improvement or degradation in drought classification according to the weekly U.S. Drought Monitor. The majority of South Central Nebraska either remained in, or degraded to category D1 Moderate drought over the course of the month, including several counties east of Highway 281 which had previously been in category D0 Abnormally Dry (considered to be one category better than true drought). On the worst-off side of things, D2 Severe drought remained firmly in place at month's end within several western counties, including large portions of Furnas, Gosper, Dawson and Valley counties, along with small slivers of Sherman and Phelps counties. However, southern Harlan County shook free of D2 drought late in the month. On the most-positive note of all during April, locations generally 15 miles either side of a line extending from near Wilcox-Gibbon-Dannebrog improved to D0 Abnormally Dry by month's end, thanks in large part to a narrow swath of 2-4 of rain that fell on the 23rd-24th. This late-month improvement to D0 Abnormally Dry included large portions of several counties including: Kearney, Phelps, Buffalo, Hall and Howard. As for April precipitation extremes within South Central Nebraska per NWS cooperative observers and NeRAIN observers, a few of the highest totals featured 5.89 two miles west of Doniphan, 5.29 at Bradshaw, 5.21 at Polk and 4.92 at Wilcox. On the opposite side of the ledger, a few of the lowest April totals originated from Arcadia (0.83 ), Ord airport (1.26 ), Hubbell (1.50 ) and Canaday Steam Plant located six miles south-southeast of Lexington (1.76). According to the USDA Nebraska Crop Progress and Condition Report for the week ending April 27th, state-averaged topsoil moisture supplies improved slightly since late-March, as the short to very short categories decreased from 62% to 53%. However, subsoil moisture supplies degraded very slightly, increasing from 60% to 62% short to very short.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 8:19 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 919 PM CDT MON MAR 31 2014 .UPDATE... ISSUED AT 905 PM CDT MON MAR 31 2014 ALTHOUGH STILL GUSTY...NORTHWEST WIND SPEEDS WILL GRADUALLY SUBSIDE DURING THE NIGHT AS THE GRADIENT RELAXES AS HIGH PRESSURE SETTLES ONTO THE PLAINS. THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 324 PM CDT MON MAR 31 2014 MAP ANALYSIS INDICATES AN UPPER TROPOSPHERIC LOW OVER THE CENTRAL AND NORTHERN PLAINS. UPPER TROPOSPHERIC RIDGING IS NOTED TO THE WEST OF THE LOW OVER THE ROCKY MOUNTAIN RANGE...AS WELL AS TO THE EAST OVER THE OHIO RIVER VALLEY. ENHANCED UPPER TROPOSPHERIC JET ENERGY EXTENDS FROM THE SOUTHWESTERN CONUS...EAST INTO THE SOUTHERN PLAINS...AND THEN NORTHEAST INTO PORTIONS OF THE CENTRAL PLAINS AND MIDDLE MISSISSIPPI VALLEY. UPPER TROPOSPHERIC FLOW OVER OUR AREA MAXES OUT AT AROUND 65KTS NEAR 27000FT AGL PER 12Z SOUNDING DATA FROM KLBF AND KOAX. WATER VAPOR IMAGERY INDICATES INCREASED UPPER TROPOSPHERIC MOISTURE EXTENDING FROM THE SOUTHERN PLAINS...NORTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY...AND THEN BACK TO THE NORTHWEST AND EVENTUALLY SOUTHWEST ON THE BACK SIDE OF THE UPPER TROPOSPHERIC LOW. AN UPPER TROPOSPHERIC DRY INTRUSION IS ALSO NOTED ON WATER VAPOR IMAGERY INFILTRATING MUCH OF OUR AREA. AT THE SURFACE AN AREA OF LOW BAROMETRIC PRESSURE IS NOTED OVER SOUTHEASTERN SOUTH DAKOTA...WITH A COLD FRONT EXTENDING SOUTH/SOUTHWEST FROM THE LOW INTO PORTIONS OF EASTERN NEBRASKA AND EASTERN KANSAS. THE LOWER TROPOSPHERIC BAROCLINIC ZONE CLEARED OUR AREA EARLIER TODAY AND AS A RESULT...THE LOWER TROPOSPHERIC WIND FIELD ACROSS OUR AREA REMAINS FROM THE NORTHWEST. LOWER TROPOSPHERIC PRESSURE RISES POST-FROPA...WORKING IN CONCERT WITH AFTERNOON BOUNDARY LAYER MIXING TO NEAR 800MB...HAS PROVIDED A STRONG LOWER TROPOSPHERIC WIND FIELD TO THE REGION TODAY. AS OF 20Z MOST SITES ACROSS OUR CWA ARE REPORTING A SUSTAINED WIND OF 25-35KTS WITH GUSTS GENERALLY IN THE 35-44KT RANGE. MET/NAM AND MAV/GFS GUIDANCE SUGGEST THIS STRONG LOWER TROPOSPHERIC WIND FIELD WILL PERSIST THROUGH THIS EVENING...BUT WITH THE STRONGEST LOWER TROPOSPHERIC PRESSURE GRADIENT MOVING OFF TO THE EAST OF OUR AREA AND WITH THE LOSS OF DIABATIC HEATING RESULTING IN DECREASED BOUNDARY LAYER DEPTH/MIXING...A MARKED DECREASED IN THE LOWER TROPOSPHERIC WIND FIELD SHOULD BE NOTED ACROSS THE AREA BY OR SHORTLY AFTER SUNSET. THE CURRENT WIND ADVISORY...WHICH IS IN EFFECT FOR THE ENTIRE CWA...WILL BE LEFT TO RUN ITS COURSE THROUGH ITS EXPIRATION AT 02Z. THE INITIAL SURGE OF STRONG WIND AT THE SURFACE POST-FROPA GENERATED QUITE A BIT OF BLOWING DUST ACROSS OUR SOUTHWEST DURING THE MORNING HOURS. ALTHOUGH THE WIND FIELD REMAINS FAIRLY STRONG THIS AFTERNOON...CALLS TO AREA OBSERVERS REVEAL ANY SIGNIFICANT VISIBILITY RESTRICTION IN BLOWING DUST HAS SINCE SUBSIDED. GIVEN THIS...WENT AHEAD AND CANCELLED THE BLOWING DUST ADVISORY WHICH WAS IN EFFECT FOR PORTIONS OF THE AREA. GUIDANCE FROM THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST THE UPPER TROPOSPHERIC LOW WILL MOVE NORTHEAST...AWAY FROM OUR AREA THROUGH THE NEXT 24 HOURS. A RESULTANT LACK IN OVERALL OMEGA SHOULD PROVIDE OUR AREA WITH DRY CONDITIONS AND SUCH HAS BEEN FORECAST TONIGHT THROUGH TUESDAY. A COOLER LOWER TROPOSPHERIC AIR MASS WILL CONTINUE TO INFILTRATE THE AREA TONIGHT...WITH GUIDANCE SUGGESTING OVERNIGHT LOW TEMPERATURE READINGS IN THE 20S WILL BE COMMON ACROSS THE CWA BY EARLY TUESDAY MORNING. THIS COOLER AIR MASS IS ALSO EXPECTED TO LINGER THROUGH MUCH OF TUESDAY AS WELL...THUS PROVIDING AFTERNOON HIGH TEMPERATURE READINGS IN THE 40S AND 50S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 324 PM CDT MON MAR 31 2014 MAIN FORECAST CONCERNS WILL BE CHANCES FOR PRECIPITATION LATE TUESDAY NIGHT THROUGH FRIDAY AND AGAIN SATURDAY NIGHT INTO SUNDAY AND TEMPERATURES THROUGH THE PERIOD. AN UPPER LEVEL WAVE WILL BE MOVING INTO THE AREA TUESDAY NIGHT. SOME PRECIPITATION DEVELOPS WITH THE WARM ADVECTION AND SPREADS INTO THE FAR SOUTHEAST PART OF THE FORECAST AREA. THERE ARE A COUPLE HUNDRED J/KG OF MUCAPE SO WILL CONTINUE THE SMALL CHANCE FOR SOME THUNDERSTORMS FOR LATE SATURDAY NIGHT. AS THE UPPER WAVE CONTINUES TO MOVE THROUGH THE AREA ON WEDNESDAY THERE COULD BE SOME PRECIPITATION AROUND THE AREA. TEMPERATURES WILL REMAIN WARM ENOUGH THAT RAIN SHOWERS ARE EXPECTED. A DEVELOPING UPPER LEVEL LOW WILL START TO MOVE INTO THE AREA WEDNESDAY NIGHT. THE INITIAL WAVE WILL START TO AFFECT THE AREA DURING THE NIGHT WEDNESDAY. THE CHANCE FOR PRECIPITATION INCREASES. THE TEMPERATURES IN THE EVENING WILL START TO COOL OFF AND THE RAIN WILL MIX WITH SNOW. IN THE FAR NORTHWEST THERE IS A CHANCE IT COULD CHANGE TO ALL SNOW. BY THURSDAY THE UPPER LOW MOVES INTO THE AREA. PRECIPITATION DEVELOPS TO THE WEST AND SPREADS INTO THE FORECAST AREA DURING THE MORNING. THIS WILL BE THE BEST CHANCE FOR PRECIPITATION ACROSS THE AREA. THERE ARE A FEW CONCERNS WITH THIS SYSTEM. FIRST THERE IS STILL SOME UNCERTAINTY IN THE EXACT TRACK OF THE SYSTEM AND HOW MUCH COLD AIR WILL BE PULLED INTO THE AREA. FOR THURSDAY THE TEMPERATURES SHOULD STILL BE WARM ENOUGH THAT MUCH OF THE PRECIPITATION WILL BE RAIN...BUT THE NORTHWEST AND WEST COULD HAVE SOME MIXED . BY THURSDAY NIGHT THE MODELS HAVE BROUGHT IN MORE COLD AIR AND A MIX OF RAIN AND SNOW IS POSSIBLE FOR MOST...WITH SNOW EXPECTED IN THE NORTHWEST. THE NEXT CONCERN WILL BE HOW MUCH SNOW WILL ACCUMULATE. WHEN THERE IS A RAIN/SNOW MIX THERE SHOULD BE FAIRLY LIGHT ACCUMULATIONS...BUT WHEN THE TEMPERATURES ARE COOLER THURSDAY NIGHT THERE COULD BE SOME ACCUMULATION. IN ADDITION TO THE SNOW...THURSDAY AND THURSDAY NIGHT SHOULD BE BREEZY. BY FRIDAY THE UPPER LOW MOVES FAR ENOUGH EAST THAT THE PRECIPITATION SHOULD MOVE OUT OF THE AREA...MAINLY DURING THE MORNING HOURS. BY FRIDAY AFTERNOON A SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA AND BRING AN END THE PRECIPITATION AND BREEZY CONDITIONS. FRIDAY NIGHT INTO SATURDAY...THE SURFACE HIGH MOVES TO THE EAST AND WARM ADVECTION STARTS UP ACROSS THE AREA. WARMER TEMPERATURES ARE EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. THERE IS ANOTHER UPPER LEVEL WAVE THAT MOVES THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY NIGHT. THERE IS ANOTHER CHANCE FOR SOME PRECIPITATION. SATURDAY NIGHT MIGHT HAVE COOL ENOUGH TEMPERATURES TO GET A LITTLE SNOW IN THE NORTHWEST WHILE THE REST OF THE AREA WILL BE RAIN. THE TEMPERATURES WILL BE WARM ENOUGH THAT RAIN IS EXPECTED AT THIS TIME. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 532 PM CDT MON MAR 31 2014 KGRI IS ON THE SOUTHERN EDGE OF VFR CLOUD CIGS ASSOCIATED WITH AN UPPER LOW PRESSURE SYSTEM LIFING INTO THE UPPER MIDWEST REGION. HAVE KEPT CLOUDS SCATTERED INTO THE FIRST PART OF THE NIGHT BUT COULD SSEE A BRIEF CIG. WINDS WILL REMAIN STRONG/GUSTY FM THE NORTHWEST WITH WIND GUSTS AROUND 40KTS FOR A FEW MORE HOURS...THEN WIND SPEEDS WILL SLOWLY SUBSIDE AS THE SFC GRADIENT RELAXES TONIGHT. HIGH CLOUDS WILL BE ON THE INCREASE ON TUESDAY AS A JET STREAK CROSSES THE CENTRAL PLAINS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...FAY SHORT TERM...BRYANT LONG TERM...JCB AVIATION...FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1223 AM CDT TUE APR 1 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1223 AM CDT TUE APR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...OVERNIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT GENERALLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM HEBRON NEBRASKA TO NATOMA KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1134 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM DUST STORM BEAVER CITY 40.14N 99.83W
03/31/2014 FURNAS NE LAW ENFORCEMENT
VISIBILITY RESTRICTION...IN BLOWING DUST...OF AROUND A
QUARTER MILE...WITH PERIODIC NEAR-ZERO VISIBILITY ACROSS
PORTIONS OF FURNAS COUNTY ALONG HIGHWAY 283 AND HIGHWAY
47. SIMILIAR VISIBILITY RESTRICTION IS MOVING INTO BEAVER
CITY AS WELL.
1005 AM DUST STORM CAMBRIDGE 40.28N 100.17W
03/31/2014 FURNAS NE PUBLIC
NEAR-ZERO VISIBILITY...DUE TO BLOWING DUST...REPORTED
BETWEEN CAMBRIDGE AND OXFORD IN FURNAS COUNTY. REPORT
RELAYED BY MEDIA.
1015 AM NON-TSTM WND GST 4 S STOCKTON 39.38N 99.27W
03/31/2014 M54.00 MPH ROOKS KS AWOS
0415 PM NON-TSTM WND GST LEXINGTON AIRPORT 40.79N 99.78W
03/31/2014 M50.00 MPH DAWSON NE AWOS
0553 PM NON-TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.32W
03/31/2014 M50.00 MPH HALL NE ASOS
0555 PM NON-TSTM WND GST HOLDREGE AIRPORT 40.45N 99.34W
03/31/2014 M51.00 MPH PHELPS NE AWOS
&&
PBEDAThe national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508775, 508777, 508778, 508781, 508784, 508785, 508786.